To describe the clinical course and treatment of toxic keratopathy associated with abuse of topical anesthetic at a very low concentration, 0.05%.Method:
A 47-year-old female systemic lupus erythematosus (SLE) patient with blurred vision and irritated right eye was referred to the ophthalmology department of our hospital. Under slit-lamp microscope, a 5.5 × 4.5 mm central corneal epithelial defect with underlying infiltrative and opaque stroma was noted in her right eye. Two weeks before, a corneal ulcer was diagnosed, and oxybuprocaine 0.05% (Lacrimin®, Santen, Osaka, Japan) eye drops were prescribed 4 times daily but used every 5 to 10 minutes because the right eye was severely irritated. She was admitted immediately under the impression of toxic corneal ulcer. Preservative-free lubricants and prophylactic topical antibiotics 4 times daily were applied. Therapeutic soft contact lens was started after no infective agents were detected. Two weeks later, the stromal infiltration subsided, and the corneal epithelium was slowly healing, but superficial punctate epithelial defects at the lesion site persisted for another 6 months. The vision of her right eye improved from finger-counting at a 30-cm distance to 20/1200 with correction.Conclusion:
Toxic keratopathy may result from abuse of topically administered anesthetics even at a very low concentration, 0.05%. Because this SLE patient has tear problems, we suggest that topical anesthetics must be used very cautiously and never prescribed to patients with dry eyes where the integrity of ocular surface is altered.